Monday, February 6, 2023
HomeEmergency MedicineAlcohol and Substance Abuse Evaluation

Alcohol and Substance Abuse Evaluation

Overview

Physicians in the emergency department (ED) regularly encounter patients seeking treatment for alcohol or substance abuse problems. Data supports the notion that the ED serves an important role in identifying and helping patients with alcohol and substance abuse issues.
The initial evaluation may seem routine, yet these patients have multiple physical and emotional issues that should be addressed whenever possible. The emergency physician (EP) should strive to identify patients who might benefit from appropriate referrals for drug and alcohol problems. The ED may be the initial or only point of contact with the health care system for these patients.

There are studies that have shown that a brief intervention in the emergency department may be effective for alcohol users. This concept is sometimes called the “teachable moment”. In one study, injured alcohol-using ED patients (n = 494) were randomly assigned to receive either brief advice or no advice regarding alcohol abuse and completed a 12-month follow-up interview. The group receiving the brief advice tended to report lower alcohol consumption at 12-month follow-up compared to those who did not receive advice.
However, a Cochrane Database of Systematic Reviews article including 11 studies and 2441 patients concluded that evidence of benefit of brief intervention on heavy alcohol users is inconclusive; data from 2 of the studies noted that alcohol consumption could be reduced at one-year follow-up, but further studies are needed.

Similarly, among urban adolescents identified in the ED with self-reported alcohol use and aggression, a brief intervention resulted in a decrease in both behaviors. Walton et al found that about a quarter of adolescent ED patients surveyed reported both alcohol (alcohol use, binge drinking, and/or alcohol consequences) and violence (peer aggression and violence and/or violence consequences).
Patients who received a 35-minute intervention in the ED delivered by a therapist (n = 254) demonstrated a 34.3% reduction in peer aggression at 3 months and a 32.2% reduction in alcohol consequences at 6 months. Control patients, who received a brochure (n=235), showed 16.4% and 17.7% reductions, respectively. Patients who received an intervention delivered by a computer (n=237) had a 29.1% reduction in alcohol consequences at 6 months.

An excellent literature review on screening and brief intervention for patients with an alcohol use disorder (AUD) in the ED is available online. Based on their research, the authors suggest that screening and brief interventions are feasible and effective in the ED setting. ED visits offer practitioners an important opportunity to screen patients for alcohol problems and initiate brief intervention.

The American College of Emergency Physicians (ACEP) has produced a resource kit titled Alcohol Screening and Brief Intervention in the ED. It provides a framework for screening and intervention taking into account the time and resource limitations of the ED. It lists recommendations from the National Institute of Alcohol Abuse and Alcoholism (NIAAA), which advocates the use of Quantity and Frequency (Q&F) questions as well as the CAGE questionnaire for screening for alcohol problems. The Q&F questions can elicit whether the patient is over the recommended levels for moderate drinking and therefore “at risk” for illness and injury. The CAGE questionnaire is better for identifying dependence with 90% specificity and 76% sensitivity when used in the ED. Since the CAGE was originally designed for lifetime prevalence, it may be helpful to specify “during the past 12 months.” Asking Q&F questions, then adding the CAGE questions if the responses exceed moderate levels is one way to use the screens. Another approach is to jump to the CAGE questions for patients who present intoxicated with very high ethanol levels, or when dependence is suspected. This eliminates the negative connotations and resistance that can occur when the patient is asked to quantify their drinking.

Substances of abuse include alcohol, cocaine, opiates, amphetamines, and hallucinogens. This article provides a brief review of the physiologic effects of these substances as well as the signs and physiologic effects of withdrawal with which the caregiver should be familiar. More detailed information can be obtained from the specific articles on each substance (see Toxicity, Alcohols; Toxicity, Cocaine; Toxicity, Amphetamine; Toxicity, Hallucinogen; Toxicity, Narcotics).

Alcohol

Alcohol is a CNS depressant. In low doses, alcohol acts primarily to depress inhibitory centers. Resultant disinhibition may lead to out-of-character activities (eg, dancing with a lampshade on the head, blurting out a long-held confidence). At higher doses, alcohol inhibits excitatory centers. People may show effects ranging from impairment of rational thinking to absence of motor coordination. Physiologic effects of chronic alcohol use include the following:

Gastrointestinal –Cirrhosis of the liver, peptic ulcer disease, gastritis, pancreatitis, and carcinoma

Cardiovascular – Hypertension, cardiomyopathy, atrial fibrillation (” holiday heart syndrome “)

Neurological – Peripheral neuropathy leading to ataxia, Wernicke encephalopathy, Korsakoff psychosis, and structural changes in the brain leading to dementia

Immunologic – Suppression of neutrophil function and cell-mediated immunity

Endocrine – In males, increase in estrogen and decrease in testosterone, leading to impotence, testicular atrophy, and gynecomastia

Obstetric –Fetal alcohol syndrome (ie, mental retardation, facial deformity, other neurologic problems)

Psychiatric – Depression or anxiety disorders

Opiates

Heroin is by far the most commonly abused opiate. Other drugs of abuse in this category include methadone, morphine, codeine, oxycodone, fentanyl (China white), and black tar (a potent form of heroin). Signs of intoxication are decreased respiratory rate and pinpoint pupils. Acute complications include noncardiogenic pulmonary edema and respiratory failure. Complications of chronic use are primarily infectious and include skin abscess at an injection site, cellulitis, mycotic aneurysms, endocarditis, talcosis, HIV, and hepatitis. Snorting of heroin is a recent trend that has expanded its user base in many areas.

Cocaine

Cocaine may be smoked, inhaled, used topically, or injected. Acute cocaine intoxication may present with agitation, paranoia, tachycardia, tachypnea, hypertension, and diaphoresis. Complications of acute and chronic use can include myocardial ischemia or infarction, stroke, pulmonary edema, and rhabdomyolysis.

Amphetamines

Acute intoxication with amphetamines presents with signs of sympathetic nervous system stimulation, tachycardia, hypertension, anorexia, insomnia, and occasionally seizures.

Hallucinogens

Different hallucinogens present with a variety of organ system effects. Phencyclidine (PCP) has been known to cause muscle rigidity, seizures, rhabdomyolysis, and coma. Anticholinergics have been associated with delirium, supraventricular tachycardia, hypertension, and seizures. Other hallucinogens (eg, lysergic acid diethylamide [LSD], peyote, marijuana, nutmeg) rarely cause significant physical complications.

Prescription and over-the-counter drug abuse

Prescription drug abuse is considered to be a serious and growing problem. Narcotics, stimulants, and sedatives are the common prescription drugs of abuse. Patients may present to the ED with deliberate or accidental overdose. Rapid increases in the amount of a medication needed, frequent requests for refills before the quantity prescribed should have been finished, and visits to multiple providers may be indicators of abuse.

Similarly, some over-the-counter (OTC) medications, such as cough and cold medicines containing dextromethorphan, can also be abused and lead to significant CNS effects including a dissociative state. This is a special problem among teenagers. Parents should be aware of the potential for abuse of these medications, especially when consumed in large quantities, which should signal concern and the possible need for intervention.

Previous articleOsteoblastoma Imaging
Next articleTorsion Dystonias
RELATED ARTICLES
- Advertisment -

Most Popular